Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 240, NWS Wichita, KS

June 12, 2002Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2002, 3:58 AM CDT for Reno County, Kansas. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2002, 3:58 AM CDT (08:58 UTC)
Expired
Jun 12, 2002, 5:15 AM CDT
In force
77 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Reno County, KS

The radar

The Wichita radar (KICT), 83 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2833 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 120858
SVRICT
KSC155-121015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
358 AM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 515 AM CDT.

* AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
  HUDSON TO 4 MILES WEST OF NEOLA...OR ALONG A LINE EXTENDING FROM 17
  MILES NORTHEAST OF ST. JOHN TO 13 MILES SOUTHEAST OF ST. JOHN...
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR SYLVIA AROUND 405 AM CDT...
  NEAR ARLINGTON AROUND 425 AM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 70 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO
COUNTY UNTIL 515 AM CDT.

LAT...LON 3814 9843 3780 9843 3781 9802 3814 9809

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:05 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 12, 2:05 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
205 AM CDT WED JUN 12 2002

THE MAIN CONCERN WITH THIS FORECAST WILL BE THE TIMING AND LOCATION
FOR CONVECTION THROUGH THURSDAY MORNING.

THE FIRST BATCH OF CONVECTION HAS PUSHED DOWN INTO SOUTHERN KANSAS.
THIS TEMPORARILY SWITCHED THE WINDS TO A NORTHERLY DIRECTION WITH
THE THUNDERSTORM OUTFLOW.  HOWEVER...WINDS HAVE QUICKLY TURNED BACK
TO THE SOUTH OVER MUCH OF OUR CWA.  THE LOW LEVEL JET HAS CAUSED
THUNDERSTORMS TO REDEVELOP ACROSS WESTERN OKLAHOMA.  THIS ACTIVITY
MAY EVOLVE INTO A COMPLEX AND TRACK ACROSS PORTIONS OF OUR CWA EARLY
THIS MORNING.  FURTHER THUNDERSTORM DEVELOPMENT MAY TAKE PLACE JUST
ABOUT ANYWHERE THIS AFTERNOON.  LOCATION OF THIS WILL DEPEND ON
WHERE THE MANY DIFFERENT OUTFLOW BOUNDARIES SETUP.  THEREFORE...WILL
JUST BROADBRUSH THE AREA WITH LIKELY POPS.  WILL ALSO EXTEND THE
FLOOD WATCH FOR THE SAME AREAS THROUGH THIS AFTERNOON.

BESIDES ANY CONVECTION THAT FORMS ON REMNANT OUTFLOW BOUNDARIES IN
OUR AREA.  A COMPLEX OF THUNDERSTORMS WILL DEVELOP AS UPSLOPE FLOW
WILL INDUCE MORE CONVECTION IN SOUTHEAST COLORADO AND SOUTHWEST
KANSAS.  THIS WILL DEVELOP INTO AN MCS WHICH WILL TRACK
SOUTHEASTWARD.  IT IS TOO HARD TO TELL WHETHER OR NOT THIS COMPLEX
WILL MOVE INTO OKLAHOMA AND MISS MUCH OF OUR CWA...OR BRING
STRONG DAMAGING WINDS...AND MORE FLOODING ESPECIALLY ALONG THE
OKLAHOMA BORDER.  WITH SUCH UNCERTAINTY WILL CONTINUE CURRENT
FORECAST WITH LOW CHANCE POPS NORTH...AND HIGH CHANCE POPS SOUTH.
HOPEFULLY...MODELS WILL COME INTO BETTER AGREEMENT SO THE NEXT SHIFT
WILL BE ABLE TO PINPOINT THE TRACK OF THE NEXT MCS.

EITHER WAY...THE PRECIPITATION SHOULD COME TO AN END SOMETIME
THURSDAY MORNING.  TEMPERATURES WILL ALSO BE NOTICEABLY COOLER.

SATURDAY THROUGH MONDAY LOOKS LIKE ANOTHER ACTIVE WEATHER PATTERN
FOR KANSAS.  NORTHWEST FLOW ALOFT WILL SEND DOWN THUNDERSTORM
COMPLEXES.  THIS SHOULD HELP TO KEEP TEMPERATURES SLIGHTLY BELOW
NORMAL.  WILL GO CHANCE POPS THROUGH THE PERIOD.

...PRELIMINARY DISCUSSION FOR COORDINATION...

FRANK

In the hours before

Special weather statement, Jun 11, 11:54 PM CDT, 4 hours 4 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-120530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1154 PM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN
SPOTTER NETWORK.

NNNN
Local storm report, Jun 12, 2:35 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
235 AM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    1 N BUNKER HILL           KS   1.00 INCH HAIL
06/11/02   RUSSELL                        REPORTED BY TRAINED
                                          SPOTTER

0402 PM    3 E BUNKER HILL           KS   1.00 INCH HAIL
06/11/02   RUSSELL                        REPORTED BY LAW
                                          ENFORCEMENT

0415 PM    WILSON LAKE               KS   1.75 INCH HAIL
06/11/02   RUSSELL

0430 PM    WILSON                    KS   1.75 INCH HAIL
06/11/02   ELLSWORTH                      REPORTED BY CO-OP OBSERVER

0417 PM    WILSON                    KS   1.00 INCH HAIL
06/11/02   ELLSWORTH                      REPORTED BY CO-OP OBSERVER

0427 PM    WILSON                    KS   1.75 INCH HAIL
06/11/02   ELLSWORTH                      REPORTED BY TRAINED
                                          SPOTTER

0428 PM    LUCAS                     KS   1.00 INCH HAIL
06/11/02   RUSSELL                        REPORTED BY LAW
                                          ENFORCEMENT

0425 PM    8 SW LINCOLN              KS   TORNADO
06/11/02   LINCOLN                        TRAINED SPOTTER REPORTED
                                          ROPE TORNADO

0430 PM    WILSON                    KS   2.75 INCH HAIL
06/11/02   ELLSWORTH                      REPORTED BY LAW
                                          ENFORCEMENT

0427 PM    4 SW WILSON LAKE          KS   TORNADO
06/11/02   LINCOLN                        LAW ENFORCEMENT REPORTED
                                          TORNADO ON THE GROUND MILE
                                          MARKER 219 ON I-70

0440 PM    3 E WILSON                KS   2.75 INCH HAIL
06/11/02   ELLSWORTH                      REPORTED BY TRAINED
                                          SPOTTER

0442 PM    3 E WILSON                KS   80 MPH TSTM WIND GUST
06/11/02   ELLSWORTH

0442 PM    4 S DORRANCE              KS   1.00 INCH HAIL
06/11/02   RUSSELL                        REPORTED BY LAW
                                          ENFORCEMENT

0433 PM    10 SW LINCOLN             KS   TORNADO
06/11/02   LINCOLN                        LAW ENFORCEMENT REPORTED
                                          EXIT 222 ON I-70

0458 PM    9 NE BLACK WOLF           KS   70 MPH TSTM WIND GUST
06/11/02   ELLSWORTH

0505 PM    4 S SYLVAN GROVE          KS   .75 INCH HAIL
06/11/02   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT

0518 PM    10 S SYLVAN GROVE         KS   1.75 INCH HAIL
06/11/02   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT

0518 PM    10 S SYLVAN GROVE         KS   1.25 INCH HAIL
06/11/02   LINCOLN                        REPORTED BY TRAINED
                                          SPOTTER

0529 PM    8 S SYLVAN GROVE          KS   1.75 INCH HAIL
06/11/02   LINCOLN                        REPORTED BY TRAINED
                                          SPOTTER

BRW
Local storm report, Jun 12, 3:01 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
301 AM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    7 E KANOPOLIS LAKE        KS   TORNADO
06/11/02   ELLSWORTH                      TRAINED SPOTTER REPORTED
                                          TORNADO ON GROUND

0531 PM    2 E ELLSWORTH             KS   TORNADO
06/11/02   ELLSWORTH                      LAW ENFORCEMENT REPORTED
                                          TORNADO ON GROUND

0602 PM    4 E ELLSWORTH             KS   FLOOD
06/11/02   ELLSWORTH                      TRAINED SPOTTER REPORTED
                                          WATER COVERING SECTIONS OF
                                          HWY 111 EAST OF ELLSWORTH

0615 PM    RUSH FIELD                KS   90 MPH TSTM WIND GUST
06/11/02   ELLSWORTH

0622 PM    2 MARQUETTE               KS   90 MPH TSTM WIND GUST
06/11/02   MCPHERSON

0623 PM    5 S MARQUETTE             KS   85 MPH TSTM WIND GUST
06/11/02   MCPHERSON

0630 PM    8 S MARQUETTE             KS   100 MPH TSTM WIND GUST
06/11/02   MCPHERSON                      TRAINED SPOTTER REPORTED 1
                                          NORTH OF K4 ON U STREET.

0615 PM    2 S KNOPOLIS LAKE         KS   90 MPH TSTM WIND GUST
06/11/02   ELLSWORTH

0640 PM    GALT                      KS   80 MPH TSTM WIND GUST
06/11/02   RICE                           TRAINED SPOTTER REPORTED
                                          POWER LINES DOWN

0635 PM    3 SW LINDSBORG            KS   85 MPH TSTM WIND GUST
06/11/02   MCPHERSON

0621 PM    1 S KANOPOLIS LAKE        KS   95 MPH TSTM WIND GUST
06/11/02   ELLSWORTH

0630 PM    3 N LITTLE RIVER          KS   60 MPH TSTM WIND GUST
06/11/02   RICE

0644 PM    LINDSBORG                 KS   90 MPH TSTM WIND GUST
06/11/02   MCPHERSON                      CO-OP OBSERVER REPORTED
                                          SMALL TREES AND POWER LINES
                                          DOWN

0644 PM    LINDSBORG                 KS   .75 INCH HAIL
06/11/02   MCPHERSON                      REPORTED BY CO-OP OBSERVER

0651 PM    3 S LINDSBORG             KS   .88 INCH HAIL
06/11/02   MCPHERSON

0719 PM    4 N CANTON                KS   70 MPH TSTM WIND GUST
06/11/02   MCPHERSON

0802 PM    MCPHERSON                 KS   FLOOD
06/11/02   MCPHERSON                      LAW ENFORCEMENT REPORTED
                                          WIDE AREA OF STREET
                                          FLOODING REPORTED.

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:13 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice62 min
Jun 11, 7:25 PM CDTSevere Thunderstorm WarningICTMcPherson65 min
Jun 11, 7:40 PM CDTSevere Thunderstorm WarningICTMarion65 min
Jun 11, 7:56 PM CDTSevere Thunderstorm WarningICTChase64 min
Jun 11, 8:02 PM CDTSevere Thunderstorm WarningICTHarvey58 min
Jun 11, 8:08 PM CDTSevere Thunderstorm WarningICTRice67 min
Jun 11, 8:13 PM CDTFlash Flood WarningICTMcPherson6 hr
Jun 11, 8:36 PM CDTSevere Thunderstorm WarningICTButler54 min
Jun 11, 8:46 PM CDTSevere Thunderstorm WarningICTMarion44 min
Jun 11, 9:00 PM CDTSevere Thunderstorm WarningICTChase60 min
Jun 11, 9:16 PM CDTSevere Thunderstorm WarningICTReno, Rice59 min
Jun 11, 10:13 PM CDTSevere Thunderstorm WarningICTReno62 min
Jun 11, 10:14 PM CDTFlash Flood WarningICTHarvey6 hr
Jun 11, 10:28 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
Jun 11, 10:34 PM CDTSevere Thunderstorm WarningICTHarvey56 min
Jun 11, 11:06 PM CDTFlash Flood WarningICTSedgwick6 hr
Jun 12, 1:05 AM CDTSevere Thunderstorm WarningICTSumner55 min
Jun 12, 1:19 AM CDTSevere Thunderstorm WarningICTMontgomery56 min
Jun 12, 1:48 AM CDTSevere Thunderstorm WarningICTLabette57 min
Jun 12, 5:06 AM CDTSevere Thunderstorm WarningICTSedgwick54 min
Jun 12, 6:47 AM CDTSevere Thunderstorm WarningICTCowley43 min
Jun 12, 5:45 PM CDTSevere Thunderstorm WarningICTCowley60 min
Jun 12, 5:49 PM CDTSevere Thunderstorm WarningICTHarper, Sumner56 min
Jun 12, 5:54 PM CDTTornado WarningICTCowley66 min
Jun 12, 5:56 PM CDTSevere Thunderstorm WarningICTButler64 min
Jun 12, 6:01 PM CDTTornado WarningICTHarper, Sumner59 min
Jun 12, 6:16 PM CDTSevere Thunderstorm WarningICTSedgwick59 min
Jun 12, 6:32 PM CDTSevere Thunderstorm WarningICTWoodson58 min
Jun 12, 6:37 PM CDTSevere Thunderstorm WarningICTKingman68 min
Jun 12, 6:54 PM CDTTornado WarningICTCowley66 min
Jun 12, 6:56 PM CDTSevere Thunderstorm WarningICTSumner79 min
Jun 12, 6:57 PM CDTSevere Thunderstorm WarningICTButler, Harper78 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.